FDA warns of liver in­jury from di­etary aid

The China Post - - INTERNATIONAL - BY MATTHEW PER­RONE

The United States Food and Drug Ad­min­is­tra­tion is warn­ing con­sumers to avoid di­etary sup­ple­ments sold by a Las Ve­gas com­pany be­cause they may con­tain an­abolic steroids that can cause liver dam­age.

The agency said it is in­ves­ti­gat­ing Tri-Methyl Xtreme sup­ple­ments af­ter three re­ported in­juries from users in the U.S. states of Cal­i­for­nia, New Jer­sey and Utah.

Ex­treme Prod­ucts Group, of Las Ve­gas, dis­trib­utes the cap­sules as a mus­cle-build­ing sup­ple­ment, and claims that they con­tain an­abolic steroids. The prod­ucts are sold on­line and by some re­tail­ers and gyms, the FDA said in a state­ment Mon­day. Calls placed to Ex­treme Prod­ucts Group were not im­me­di­ately re­turned.

The FDA says con­sumers who have taken the sup­ple­ments should watch out for po­ten­tial signs of ad­verse ef­fects, in­clud­ing un­ex­plained fa­tigue, ab­dom­i­nal or back pain or dis­col­ored urine.

“An­abolic steroids may have a range of se­ri­ous ad­verse ef­fects on many or­gan sys­tems, and the dam­age may be ir­re­versible,” said Dr. Charles Lee, a se­nior sci­en­tist with the FDA, in a state­ment.

Syn­thetic steroids can cause a num­ber of danger­ous side ef­fects, in­clud­ing liver in­jury, and in­crease risks of heart attack and stroke.

The FDA has strug­gled for years to crack down on di­etary sup­ple­ments that are spiked with pre­scrip­tion drugs. Un­der long­stand­ing reg­u­la­tions, sup­ple­ments do not un­dergo FDA re­view for safety and ef­fec­tive­ness be­fore they are mar­keted. In­stead, man­u­fac­tur­ers are re­spon­si­ble for mak­ing sure their prod­ucts are safe.

Sup­ple­ments can­not con­tain pre­scrip­tion drug in­gre­di­ents. But the FDA is­sues fre­quent warn­ings about drug-con­tain­ing sup­ple­ments mar­keted for weight loss, body build­ing, sex­ual en­hance­ment and other pur­poses.

Newspapers in English

Newspapers from Taiwan

© PressReader. All rights reserved.